Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 40, NWS State College, PA

July 5, 1995Cambria County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 5, 1995, 2:40 PM EDT for Cambria County, Pennsylvania. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 1995, 2:40 PM EDT (18:40 UTC)
Expired
Jul 5, 1995, 4:45 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Whole counties

County Cambria County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1995-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1995-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 051842
FFWCTP
PAC021-052045-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT WED JUL 5 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...SOUTHERN CAMBRIA COUNTY
 
AT 241 PM EDT STATE COLLEGE DOPPLER RADAR INDICATED IN EXCESS OF AN INCH
OF RAIN ACROSS SOUTHERN CAMBRIA COUNTY IN THE PAST HOUR. SOME FLOODING
OF BASEMENTS AND ROADWAYS HAS BEEN REPORTED IN THE JOHNSTOWN AREA.
HEAVIER RAINS APPEAR TO BE ENDING ACROSS SOUTHERN CAMBRIA COUNTY...BUT
FLOODING MAY CONTINUE THROUGH LATE AFTERNOON.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
DUNHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:05 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 10:05 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT WED JUL 5 1995

AS ALREADY MENTIONED...PIT RAOB VERY UNSTABLE WITH MODIFIED LI/S
OF -7 AND CAPES 2500 TO 3000.  SATELLITE SHOWS BREAKS IN THE
CLOUDS WEST AND CONSIDERABLE CLOUDS EAST.  IT MAY BE ALONG THE
BOUNDARY THAT WE SEE THE FOCUS FOR DEVELOPMENT THIS AFTERNOON.
IT SHOULD BE ANOTHER GOOD DAY FOR 88D PRECIP ESTIMATES...AS IT
SEEMS WITH THE HIGH WET BULB ZEROS THAT PRECIP IS RIGHT ON
TARGET.  FORECASTS LOOK GOOD.

TED

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:51 PM EDTSevere Thunderstorm WarningCTPFranklin54 min
Jul 5, 1:54 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk66 min
Jul 5, 5:31 PM EDTSevere Thunderstorm WarningCTPElk59 min

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.